Overdose Symptoms

South Dakota Resource Hotline 1-800-920-4343
IF YOU SUSPECT AN OVERDOSE, CALL 911 IMMEDIATELY!
Good Samaritan laws are in place to protect people helping others in distress.

If you suspect an overdose, call 911 immediately and continue to monitor the person, including breathing and alertness, and try to keep the person awake and alert.

  1. Look for overdose symptoms, which can include:
    • Small, constricted “pinpoint pupils”
    • Limp body
    • Unable to stay awake
    • Loss of consciousness
    • Slow or shallow breathing
    • Choking sounds or gurgling/snoring noises
    • Pale, blue, or cold skin
    • Fingernails or lips turning blue/purple/grey
    • No response when you call the person’s name
    • No response when you rub the middle of their chest with your knuckles
    • No response when you rub the person’s upper lip
  2. Call 911 for help immediately
    • Overdose can result in death
    • It is critical that you get someone with medical expertise to see the person as soon as possible
    • Tell the 911 dispatcher that “someone is unresponsive and not breathing”
    • Give a specific address or description of your location
    • Follow the dispatcher’s instructions. They may give you instructions to begin rescue breathing or CPR
    • Stay on the phone with 911 until help arrives
  3. Administer naloxone*
    • If the person does not respond within 2 to 3 minutes after administering a dose of naloxone, administer a second
      dose
    • Most people will respond within 2-3 minutes after naloxone has been administered but overdose symptoms may
      return
    • It is essential to get the person to an emergency department as quickly as possible, even if the person revives after
      the initial dose of naloxone and seems to feel better
  4. Try to keep the person awake and breathing
    • If the person is not breathing do rescue breathing or chest compressions
    • Lay the person on their side to prevent choking
    • Stay with the person until emergency assistance arrives

*Naloxone is a life-saving medication that can reverse the effects of opioid overdose and saving lives. Learn how to use Naloxone and find a pharmacy near you to get Naloxone without a prescription.

We strongly encourage providers, persons at high risk, family members, and others to learn how to prevent and manage opioid overdose. For additional strategies and information:

Scroll To Top